Wyoming, 2008

Avalanche in Wyoming, December 28, 2008

December 28, 2008 · NWS RIW · 1 event in 1 county or zone

An avalanche swept across Teton Pass near milepost 13 around 2200MST closing the road. Debris depth was estimated at 12 to 15 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An avalanche swept across Teton Pass near milepost 13 around 2200MST closing the road. Debris depth was estimated at 12 to 15 feet. The apparent trigger for the slide was a moose whose carcass was found among the debris. The road remained closed until 0700MST the following day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 28, 6:23 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Dec 28, 6:23 PM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
623 PM MST SUN DEC 28 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

ACTIVE AND PROGRESSIVE PATTERN CONTINUES OVER WYOMING AND THE
ROCKIES WITH FAST ZONAL FLOW. MODELS INDICATE WEAK EMBEDDED
SHORTWAVES IN THIS FLOW. RESULT WILL BE SNOW FOR THE WESTERN
MOUNTAINS AND FAR NW WITH WINDY CONDITIONS ACROSS MOST LOWER ELEVS
EAST OF THE DIVIDE.

HOWEVER...SHALLOW COLD FRONTS WILL DROP THROUGH STATE ABOUT EVERY
TWO DAYS FOR UPCOMING WEEK. DO NOT EXPECT MUCH FROM THESE FRONTS
OTHER THAN MAKING HIGH TEMPS TRICKY IN PLACES. ONLY EXCEPTION
WOULD BE NORTHERN PARTS OF RIVERTON CWA MONDAY NIGHT AND EARLY
TUESDAY. NAM SHOWING SYSTEM DIGGING A LITTLE DEEPER WITH GOOD QG
FRONTOGENESIS IN LOWER TO MID LEVELS OF THE ATMOSPHERE. THINK
THERE WILL BE ENOUGH JET DYNAMICS FOR MEASURABLE SNOW...SPCLY IN
THE BIG HORNS. THEREFORE...HAVE BUMPED UP POPS ACROSS NORTHERN CWA
IN 3RD AND EARLY 4TH FORECAST PERIODS.

SNOW THAT HAS BEEN FALLING OVER WESTERN WYOMING WILL CONTINUE
TONIGHT AND MONDAY. SEE NO REASON TO CHANGE WINTER WX ADVISORY.
HAVE ADDED WIND RIVER RANGE TO WX ADVISORY. HAS BEEN SNOWING OVER
WIND RIVERS MOST OF TODAY...AND SEE NO REASON WHY ADVISORY AMOUNTS
WILL NOT BE REACHED BY MONDAY. IN FACT...ALL WINTER WX ADVISORIES
TO BE IN EFFECT UNTIL 00Z TUESDAY. AFTER THAT TIME...SNOW SHOULD
BE GRADUALLY WINDING DOWN OVER WESTERN MOUNTAINS AND VALLEYS.
OVERALL...BREAK IN THE SNOWFALL LOOKS POSSIBLE FROM TUESDAY INTO
EARLY WEDNESDAY IN THE HIGH COUNTRY. HOWEVER...MID LEVEL FLOW WILL
KEEP SOME OROGRAPHIC SNOW GOING THROUGH THIS PERIOD.

AGAIN...STRONG WIND WILL BE THE BIG STORY OVER CENTRAL AND
EASTERN WYOMING ON MONDAY. WHILE WIND SPEEDS ARE EXPECTED TO STAY
BELOW HIGH WIND WARNING CRITERIA TONIGHT...PRESSURE FALLS AND H7
WINDS SUPPORT A HIGH WIND EVENT FOR SEVERAL AREAS BY MONDAY
AFTERNOON. MODELS STILL SHOWING A STRONG MOUNTAIN WAVE NEAR THE
CODY FOOTHILLS NORTH TO CLARK...ALTHOUGH TIMING DOES NOT SUPPORT
CLASSIC EVENT. FOR NOW...WILL LET CURRENT HIGH WIND WARNINGS
EXPIRE AND HAVE LATER SHIFTS MORE CLOSELY EXAMINE MONDAYS EVENT.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

GFS/ECMWF/GEFS MEAN IN GOOD AGREEMENT THROUGH 00Z THURSDAY WITH
INCREASING SPREAD AFTERWARDS. NEGATIVELY TILTED UPPER RIDGE OVER
EASTERN RUSSIA CLOSES OFF OVER THE BERING SEA BY TUESDAY FORMING
AN OMEGA BLOCK AND ECMWF ACTUALLY SHOWING SOME RETROGRESSION OF
THE UPPER HIGH BACK TO NEAR ITS CURRENT LOCATION LATE IN THE
PERIOD. GFS IS MORE PROGRESSIVE. DOWNSTREAM...PROGRESSIVE WESTERLY
FLOW WITH EMBEDDED SHORTWAVES EVERY 36-48 HOURS WILL BE THE RULE.
ECMWF REMAINS SLIGHTLY WEAKER AND MORE PROGRESSIVE WITH SHORTWAVE
PASSAGE ACROSS THE NORTHERN ROCKIES WEDNESDAY NIGHT THAN GFS WITH
BOTH MODELS SHOWING AN OVERALL FASTER SOLUTION FROM PREVIOUS RUNS.
WARM ADVECTION PATTERN/ISENTROPIC UPGLIDE WILL CONTINUE THROUGH
WEDNESDAY EVENING IN THE WEST AHEAD OF SHORTWAVE WITH ASSOCIATED
FRONT PUSHING SOUTH ACROSS NORTHERN WYOMING THURSDAY MORNING ALONG
WITH GUSTY NORTHWEST WIND IN FAVORED AREAS ON ANTICYCLONIC RIGHT
FRONT QUAD OF JET STREAK. STRONG WARM ADVECTION PATTERN RETURNS
THURSDAY NIGHT WITH SNOWFALL INCREASING ACROSS THE WEST THROUGH
FRIDAY...THE NEXT SHORTWAVE TRACKING NORTHERN MONTANA AND SOUTH
CENTRAL CANADA LATE FRIDAY/FRIDAY NIGHT. ECMWF SHOWS A
CONTINUATION OF THIS PATTERN INTO NEXT WEEKEND WITH ANOTHER ROUND
OF WARM ADVECTION/ISENTROPIC UPGLIDE RETURNING TO THE WEST
SATURDAY NIGHT INTO SUNDAY. OVERALL THIS WILL BE A TYPICAL JANUARY
PATTERN OF INTERMITTENT SNOWFALL ACROSS THE FAR WEST AND NORTHWEST
MOUNTAINS ALTHOUGH SNOWFALL SHOULD GENERALLY BE LIGHT WITH 2 TO 6
INCHES/12H DURING WARM ADVECTION EPISODES. WINDY CONDITIONS WILL
PREVAIL ACROSS THE SW WIND CORRIDORS AND EAST SLOPES WEDNESDAY AND
FRIDAY AHEAD OF EACH FRONT WITH CAA NW WINDS BLOWING THROUGH
FAVORED NW CORRIDORS THURSDAY AND SATURDAY. TEMPERATURES WILL BE
SLIGHTLY ABOVE SEASONAL NORMALS WEDNESDAY AND FRIDAY AND NEAR OR
SLIGHTLY BELOW THURSDAY AND SATURDAY WITH DAY TO DAY TEMPERATURE
RANGES MORE PRONOUNCED ACROSS THE NORTHEAST HALF OF WYOMING.

&&

.AVIATION...

WIDESPREAD LIGHT TO MODERATE SNOW WILL CONTINUE FAR WESTERN
MOUNTAINS AND VALLEYS TONIGHT AND MONDAY MORNING. THE ASSOCIATED IFR
CONDITIONS WILL IMPACT KJAC TONIGHT THROUGH MONDAY. AREAS OF MVFR
CONDITIONS IN LIGHT SNOW ARE EXPECTED FARTHER TO THE
EAST...IMPACTING KBPI AND KPNA TONIGHT AND MONDAY. VFR CONDITIONS
WILL PREVAIL EAST OF THE DIVIDE. STRONG WEST/SOUTHWEST WIND WILL
CONTINUE OVER THE HIGHER TERRAIN OF WESTERN WYOMING THROUGH MONDAY.
HIGH WINDS ARE EXPECTED ON MONDAY...MAINLY IMPACTING AREAS IN THE
WIND CORRIDOR FROM JUST NORTHEAST OF KRKS TO KCPR. LCL BLOWING SNOW
WILL REDUCE VISIBILITY AND CREATE BRIEF WHITEOUT CONDITIONS.

&&

.FIRE WEATHER...

IMPACT FOR TONIGHT AND MONDAY REMAINS WIND AND SNOW. VERY STRONG
WEST TO SOUTHWEST WINDS CAN BE EXPECTED DURING THE DAY MONDAY.
ADDITIONALLY...LIGHT TO MODERATE SNOW WILL CONTINUE TO FALL OVER
THE FAR WEST AND NORTHWEST MOUNTAINS OF WYOMING...SPREADING TO THE
BIG HORN MOUNTAINS MONDAY NIGHT. HOWEVER...THERE WILL BE NO IMPACT
TO FIRE WEATHER DURING THIS PERIOD.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST MONDAY FOR WYZ001-012>015-
023-024.

&&

SHORT TERM...KPL
LONG TERM...AEM
AVIATION...CHURCH
FIRE WEATHER...KPL
Hazardous weather outlook, Dec 28, 5:00 AM MST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST SUN DEC 28 2008

WYZ001>020-022>030-291200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST SUN DEC 28 2008

...HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS AND THE CODY
FOOTHILLS THROUGH THIS AFTERNOON...

...HIGH WIND WARNING FOR EASTERN SWEETWATER COUNTY AND NATRONA COUNTY
LATE THIS MORNING THROUGH LATE MONDAY AFTERNOON...

...WINTER WEATHER ADVISORIES FOR FAR WESTERN WYOMING THIS MORNING
THROUGH MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SUSTAINED WEST WIND RANGING FROM 35 TO 50 MPH WILL CONTINUE ACROSS
THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS WITH WIND GUSTS BETWEEN 60
AND 70 MPH POSSIBLE THROUGH LATE THIS AFTERNOON. SUSTAINED SOUTHWEST
WIND FROM 30 TO 45 MPH WITH GUSTS EXCEEDING 60 MPH ARE EXPECTED
IN EASTERN SWEETWATER COUNTY AND THE LOWER ELEVATIONS OF
NATRONA COUNTY LATE THIS MORNING THROUGH LATE MONDAY AFTERNOON.
A MOIST FLOW OF PACIFIC AIR WILL BRING LIGHT TO OCCASIONALLY
MODERATE SNOW TO FAR WESTERN WYOMING THIS MORNING THROUGH MONDAY.
SNOW IS EXPECTED TO TAPER OFF MONDAY MORNING IN THE SALT RIVER AND
WYOMING RANGES WITH 6 TO 10 INCHES EXPECTED. SNOW WILL ALSO TAPER
OFF MONDAY MORNING IN THE STAR VALLEY AND JACKSON HOLE WITH 3 TO 6
INCHES EXPECTED. SNOW WILL CONTINUE INTO LATE MONDAY AFTERNOON BEFORE
TAPERING OFF IN THE TETON AND GROS VENTRE RANGES AND IN YELLOWSTONE
PARK. THE TETON AND GROS VENTRE RANGES AND HIGHER ELEVATIONS IN
SOUTHWEST YELLOWSTONE PARK WILL RECEIVE 6 TO 14 INCHES OF SNOW...
WHILE THE LOWER ELEVATIONS OF YELLOWSTONE PARK WILL RECEIVE 3 TO 7
INCHES OF NEW SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

SOUTHWEST WINDS WILL CONTINUE AT 30 TO 45 MPH WITH GUSTS EXCEEDING
60 MPH IN EASTERN SWEETWATER COUNTY AND IN THE LOWER ELEVATIONS OF
NATRONA COUNTY THROUGH LATE MONDAY AFTERNOON. LIGHT TO MODERATE SNOW
WILL CONTINUE IN THE TETON AND GROS VENTRE RANGES AND IN
YELLOWSTONE PARK THROUGH MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS IN THE ABSAROKA
MOUNTAINS AND CODY FOOTHILLS THROUGH THIS AFTERNOON. SPOTTERS
ARE ENCOURAGED TO REPORT HIGH WINDS IN EASTERN SWEETWATER
COUNTY AND IN THE LOWER ELEVATIONS OF NATRONA COUNTY TODAY
THROUGH MONDAY AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT
SNOWFALL AMOUNTS IN FAR WESTERN WYOMING TODAY THROUGH MONDAY.
THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 28, 8:24 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
824 PM MST SUN DEC 28 2008

WYZ018-290600-
LANDER FOOTHILLS-
824 PM MST SUN DEC 28 2008

WEST-SOUTHWEST WIND OF 25 TO 35 MPH WITH GUSTS AROUND 40 MPH WILL
OCCUR IN THE LANDER FOOTHILLS THIS EVENING. THE WIND SHOULD BEGIN TO
DIMINISH BETWEEN 10 PM AND MIDNIGHT. AFTER THAT TIME...SPEEDS WILL
BLOW AT 10 TO 15 MPH INTO THE EARLY MORNING HOURS. TRAVELERS HEADED
SOUTH ON HIGHWAY 287 TOWARD SOUTH PASS SHOULD BE PREPARED FOR GUSTY
CROSSWINDS THROUGH THIS EVENING.

CNJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
December 28, 10:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Department of Highways
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142154.